Low carb and poor stress response?
I went low carb/primalish at the beginning of the year to try to fix some health problems I have (probably about 100-120 g per day, no starches or sugar, only a tiny bit of fruit). I have always been slim (so I was not looking to lose weight), but I am prone to low blood sugar, intestinal issues, and acne. All of my problems improved after going low carb. After a couple of weeks, my digestive system was the best it had been in years and my skin was not only clear, but softer, smoother, and less sensitive. I was transitioning from vegetarian, so I was still eating some gluten and soy occasionally, but my problems cleared up despite this. I have since been diagnosed with celiac and stopped eating any gluten.
After a couple of months, I started feeling like I didnít respond to stress very well. The sort of minor stressor like needing to finish a project by the end of the day, which would normally just make me focused, instead left me feeling like I could barely concentrate because I was so tense and hypervigilant. But it was not a useful kind of hypervigilance. I couldnít even concentrate on a conversation because if my attention wandered from the person for a moment, I wouldnít even hear what they were saying. I could only focus on one thing, and it was whatever was central to my attention at the moment. It felt like Iíd overdosed on adrenaline. It also took a long time to fade after the stressor was gone, sometimes hours. I didnít feel hungry, and I didnít feel like I had low blood sugar. It was completely reversed over a day or two by eating more carbs.
Since then, Iíve mostly been trying to eat a little starch every day, mostly in the form of sweet potatoes and rice. I donít eat very much, maybe a tablespoon or two per meal, but it completely makes this problem go away. The problem is that my constipation and acne have returned, despite having almost completely removed any non-primal foods from my diet. Iím not sure what to do. Now if I try going low carb, I start seeing that same ďadrenaline overdoseĒ problem after about a day. What could be causing it? What am I doing wrong?